You trust in your medical team to provide medications to heal health conditions and injuries. Unfortunately, when medication mistakes occur, the effects are often serious.
According to the Mayo Clinic, most of the medication errors that occur are preventable. By understanding how they occur, doctors and patients are in a better position to stop them from happening in the future.
Types of medication errors
There are two categories of errors that occur when prescribing medication. The first is a potential adverse drug event. That means an error occurred, but did not cause any harm to the patient. The second is a preventable adverse drug events, meaning the error did cause some level or harm to the patient.
Causes of medication errors
Medication errors can occur in hospitals, at doctor’s offices, at pharmacies, and many other situations. In some cases, a mix-up occurs when two different drugs have similar-sounding names, which can lead the pharmacy to provide the wrong drug inadvertently. The pharmacy may also misunderstand the drug name on the prescription because of the doctor’s handwriting.
In other cases, your primary care doctor and specialist may fail to communicate with each other properly, which can lead to oversights in prescribing medication. Communication issues between doctors and patients are another common cause of error.
How doctors can prevent these errors
Hospitals and healthcare clinics should follow a process known as medication reconciliation. This is as simple as taking the list of drugs you currently take and comparing it to whatever is on file with your doctor. This can help target possible drug interactions, meaning you are taking two drugs that can cause a bad reaction when taken simultaneously. Medication reconciliation is also used to prevent errors in dosing and duplicating drugs.
While it is up to your medical team to provide the best care possible, you can also take steps to reduce the risk of medication errors. Ask plenty of questions during appointments and always follow-up with your pharmacist if something seems wrong.